Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Reno, NV

August 18, 2017Nevada County, Sierra County, California

NWS Reno, NV issued this flash flood warning at Aug 18, 2017, 5:21 PM PDT for Nevada County, Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 5:21 PM PDT (00:21 UTC)
Expired
Aug 18, 2017, 8:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3640 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS55 KREV 190021
FFWREV
CAC057-091-190315-
/O.NEW.KREV.FF.W.0012.170819T0021Z-170819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
521 PM PDT FRI AUG 18 2017

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Sierra County in northern California...
  Nevada County in northern California...

* Until 815 PM PDT

* At 517 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Farad burn scar along I-80. Up to one inch 
  of rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Flash flooding is likely near the Farad burn scar including I-80.
  Excessive rainfall over the burn scar will result in debris flow 
  moving onto I-80. The debris flow can consist of rock, mud, 
  vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around when encountering rock and debris. Most flood deaths 
occur in vehicles.
 

&&

LAT...LON 3946 12001 3943 12001 3943 12003 3946 12004

$$

WH
2 follow-up statements
106 
WGUS75 KREV 190115
FFSREV

Flash Flood Statement
National Weather Service Reno NV
615 PM PDT FRI AUG 18 2017

CAC057-091-190315-
/O.CON.KREV.FF.W.0012.000000T0000Z-170819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra CA-Nevada CA-
615 PM PDT FRI AUG 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
SIERRA AND NEVADA COUNTIES...

The thunderstorms that produced very heavy rainfall on the Farad 
burn scar have moved south and additional heavy rainfall is 
unlikely. However, the flash flood warning will remain in effect to 
allow time for water and debris to move through the watershed in 
this area of steep terrain. If you are traveling along I-80 between 
Verdi and Floriston, watch for mud and debris and be prepared to 
stop. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rockslides, mudslides and debris flows in steep terrain, especially 
in and around this area, can cover the roadway and push vehicles off 
the road. If you encounter these, do not attempt to cross. 

&&

LAT...LON 3943 12001 3943 12003 3946 12001

$$

WH
572 
WGUS75 KREV 190233
FFSREV

Flash Flood Statement
National Weather Service Reno NV
733 PM PDT FRI AUG 18 2017

CAC057-091-190241-
/O.CAN.KREV.FF.W.0012.000000T0000Z-170819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra CA-Nevada CA-
733 PM PDT FRI AUG 18 2017

...THE FLASH FLOOD WARNING FOR SIERRA AND NEVADA COUNTIES IS
CANCELLED...

The threat for additional debris flows has diminished. If you are 
traveling west bound along I-80 this evening, check the latest road 
conditions before proceeding. 

LAT...LON 3943 12001 3943 12003 3946 12001

$$

WH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:07 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 18, 3:07 PM PDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
307 PM PDT Fri Aug 18 2017

.SYNOPSIS...

Thunderstorms remain a possibility each day through the middle of
next week. Storms this evening will again be mainly over the
Sierra, potentially becoming more widespread this weekend into
early next week but predictability remains about average. Flash
flooding will become more of a threat late this weekend and into
early next week. Temperatures through the weekend will remain
above normal with weak afternoon breezes each afternoon.

&&

.SHORT TERM...

Weak low pressure over southern California is bringing up modest
moisture to the region, especially over the Sierra and western
Nevada. Temperatures will be nearly 10 degrees above normal for
the next few days, helping to destabilize the atmosphere each
afternoon and evening along with the increased moisture. Isolated
to scattered thunderstorms are expected through this evening in
the Sierra, then spreading more into western Nevada especially
Saturday and Sunday.

Storms over the next couple days will have very little motion, as
the steering flow aloft remains weak. This means that storms will
be capable of producing a mix of localized heavy rainfall, as
well as potential for a few new dry lightning fires from
lightning outside the main storm cores. Inverted-V soundings will
mean high-based convection that will also be capable of producing
strong gusty and erratic outflow winds late in the afternoon and
evening after peak heating.

Storm coverage will increase a bit on Saturday and Sunday as the
weak low pressure retreats offshore and deepens, helping to
increase moisture from the southeast. Increased precipitable
water amounts over the next few days will also increase the flash
flooding potential each day. If you have outdoor plans through the
weekend, please monitor for thunderstorm potential in the
forecast and updates through the afternoon. Hoon

.LONG TERM...Monday through next week...

With the eclipse coming on Monday, everyone is wondering about
cloud cover and viewing potential. At this time, the forecast
looks very complicated. First, we have low pressure off the
Southern CA coast, partly cloudy skies are definitely a
possibility. Secondly, there is a possibility of leftover
thunderstorm debris clouds from Sunday night thunderstorms over
Southern Nevada that could push up into the area. And lastly, with
high clouds pushing in from a weak trough in the northern Rockies,
this makes for very difficult cloud prediction for Monday morning.
There is a pretty good chance of partly cloudy skies, with at
least some eclipse viewing likely. We will continue to monitor the
conditions leading up to the eclipse.

With the low pressure remaining over Southern CA, we will remain
in a favorable thunderstorm pattern through at least Tuesday.
Precipitable water continues to increase each day as modified
monsoonal moisture streams in. It's hard to say exactly how these
thunderstorms will evolve into next week, as the cut-off lows are
notorious for wobbling around and being very hard to predict the
details. We have kept in the chance of thunderstorms through
Tuesday and Wednesday.

Low pressure will get scooped up late in the week by the major
trough moving into the Pacific Northwest. Thunderstorm potential
begins to drop off for the last half of next week as drier more
stable air moves into the region. Hoon

&&

.AVIATION...

Isolated showers and thunderstorms are expected over the next few
days over the Sierra and western Nevada. Brief localized heavy
rainfall and gusty erratic outflow winds are possible with these
storms. Overall there is the highest chances will be at KMMH,
KTRK, and KTVL with 20% chance of storms this evening and Saturday
late afternoon. Lesser chances are expected for KRNO and KCXP,
although chances do increase late Saturday and Sunday for western
Nevada. Thunderstorm chances continue through the weekend and into
next week.

Last thing, a wildfire east of KCXP could bring in smoke impacts
with MVFR conditions through tonight and into Saturday morning.
There is a slight chance we could also see for around KTRK in the
morning if we get rain around Truckee. Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 18, 3:47 PM PDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Reno NV
347 PM PDT FRI AUG 18 2017

CAZ072-073-NVZ002-003-182345-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
347 PM PDT FRI AUG 18 2017

...Thunderstorms developing over North Lake Tahoe...

At 343 PM PDT, Doppler radar was tracking a thunderstorm over Squaw
Valley. This storm was nearly stationary. Isolated to scattered
storms will continue to develop through the late afternoon and
evening hours.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
South Lake Tahoe, Alpine Meadows, Squaw Valley, Tahoe City, Incline
Village, Kings Beach, Prosser Creek Reservoir, Sonora Pass,
Coleville, Boca Reservoir, Donner Peak, Spooner Summit, Glenbrook,
Emerald Bay, Crystal Bay and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3944 12001 3842 11940 3832 11964 3835 11963
      3845 11968 3869 11998 3881 12003 3883 12011
      3939 12035
TIME...MOT...LOC 2246Z 254DEG 2KT 3922 12021

AH

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:56 PM PDTSpecial Weather StatementREVAlpine, Mono79 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.